Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

History of heart attack. Done angioplasty. Have diabetes. Pneuomia after stenting. Cause?

User rating for this question
Answered by
Practicing since : 1966
Answered : 4495 Questions
hii father had angioplasty on december after a heart attack ..he is a chronic diabatic patient..but after stenting he has suffered from pneumonia..what could be the cause for this?
JUST to add to my previous question .. here in hospital they are giving treatment of fluid removal from body . Lasix injection and antibiotic .
Posted Fri, 12 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 1 hour later
Hi friend,
Welcome to Health Care Magic

He is having Diabetes Mellitus (DM) / Hypertension (HT) / Coronary Artery Disease (CAD) – Infarction > Angioplasty & Stent..

There is no relation between the pneumonia and other events.
Age / inactivity / exposure- close contact with infected people contributes to pneumonia.

Antibiotic is to treat the bacteria causing the pneumonia
Lasix is for fluid accumulation / Fluid accumulation is from heart failure / Failure could be from the stress of infection or worsening of CAD – block in the stent or another native artery.

You need not / cannot do anything at present, while he is still in the hospital.
Pneumonia is a serious condition requiring priority management now.

Before discharge, his heart should be investigated for the cause of failure – ECG; X-ray chest; ECHOcardiogram and so on are necessary.

After discharge, he needs strict control of pressure / sugar / Lipids (Cholesterol).
Regular exercise helps.
He should avoid exposure to infection / Vaccination for Influenza & Pneumococcus help.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: History of heart attack. Done angioplasty. Have diabetes. Pneuomia after stenting. Cause? 8 hours later
What pre-cautions he should take to avoid infections,please advise (Any Mask ?etc.).
Is pneumonia Vaccination is available in india and is it safe for him to take ? What are the risk factors involved as he had undergone this condition already 2 times ? He is having bio dissolvable stent inserted . From many sorces i found stenting is not advisable for diabatic patient at this age . Sir please let me know to how far is it true ?
Is it risky to use stair case frequently after stenting as we are staying in first floor. Kindly advise me the duration and pace of morning walking .
Answered by Dr. Anantharamakrishnan 5 hours later

The infection is usually spread by air.
It can not be avoided completely - use of mask, avoiding crowded places and a clean environment help.

Vaccination is safe / available / helps.

Stent is a must in such cases.
The alternative is bypass surgery.

There is no reason to restrict climbing to first floor.
Normally two flights of stairs are safe.
Breathlessness on climbing is a sign of heart failure / pain means angina.
Many hospitals do a treadmill exercise ECG - before or a few days after discharge - to give appropriate exercise prescription
Half an hour day; at least 5 days a week is usual / or home treadmill at speed & duration as determined in the hospital, under supervision

Above answer was peer-reviewed by
Follow-up: History of heart attack. Done angioplasty. Have diabetes. Pneuomia after stenting. Cause? 42 hours later
Thank you so much sir .. my query regarding stenting was that i heard from many sources that stenting will not work for much days for diabatic patient . Always bypass surgery should be prefered to stenting for diabatic patient it true ??
Answered by Dr. Anantharamakrishnan 12 hours later
Each has specific indications and contra-indications. XXXXXXX mammary artery graft is the best
Drug eluting stent is simpler and less risky to use / Bypass can be held over for subsequent time...
Above answer was peer-reviewed by
Follow-up: History of heart attack. Done angioplasty. Have diabetes. Pneuomia after stenting. Cause? 4 days later
Hello doctor .. 2 times my father had breathing problem after he had stenting (december 31 ,2013) so he admitted to hospital..What doctors are saying he is having problem in pumping so water is getting deposited they are just giving dieter plus 20 to remove water .. What can be the other treatment for this ?
Answered by Dr. Anantharamakrishnan 47 minutes later
This is Left Heart failure.
The efficiency of the heart is low > because some amount of muscle was lost in heart attack and/or the remaining is not enough or poorly functioning - it is not able to pump blood forward efficiently... So there is backlog of blood in the lungs, causing breathing problems.
Diuretics (water pills) help to reduce the amount of fluid and somewhat ease the work load. It is the mainstay of treatment and he is getting it.
Salt and/or fluid restriction helps...Reduced activity helps...
Probably, he is getting other drugs too - like ACEI or ARB / Nitrates / digoxin if he is in A-fib and so on - depending on doctors' clinical assessment..
Usually, no other drastic or adventurous measures are feasible in such situations.
If the function is very poor (ECHO / Perfusion scans), the only alternative may be heart transplantation - which has its own problems and complications...
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor